| I'm an RN...My first experience with
Levaquin was in 1998 for a sinus infection. No other medications were tried
first. Although for sinus infections in the past I had taken
Amoxicillin...with resulting yeast infections. I was told that Levaquin had
relatively few side effects and was a more suitable drug for me. I don't
remember having an adverse reaction with that first RX...or rather I had no
symptoms that I would ever attribute to an antibiotic!
In 1999 I was again treated with Levaquin for sinus infections. I was
in the midst of the 10 days prescribed when I slipped and fell while running
in the rain to catch my dog. I went to the ER the next day with weakness,
pain in my upper back, shoulders and neck. I was given pain meds, a C-collar
and sent on my way. A short time later I started having increasing pain in
my left shoulder, down my arm into my fingertips. So much so that I returned
to the ER for an EKG etc. to rule out cardiac involvement. My EKG was fine.
I was told it was probably a result of the fall and would heal over time.
Over the next year and a half I know that I refilled the Levaquin at
least 2 more times. I was told at some point by my MD if the sinus
infections continued I'd need surgical intervention. I also continued with
the left shoulder/arm pain and neuro symptoms. I was tried on a 10 day
course of high dose Prednisone and had to take myself out of work for a
couple of weeks. I was having the weirdest sensations, I became so
forgetful, I had trouble completing a sentence or thought, and I thought I
was loosing my mind. I recovered after I was tapered from the prednisone.
I made the rounds to all of the specialists, ruled out for MS as I was
also having intermittent weakness in my legs. And had developed a new neuro
symptom in my left leg, whenever this area was touched it would send
shockwaves into my toes...much like my left arm, only to a lesser degree.
All of the referral Physicians I saw were left scratching their heads...some
sort of mononeuritis multiplex, collagen or vascular disorder. The first EMG
showed significant nerve injury in my left arm. At last, proof that I wasn't
a med seeking nut case!
Through all of this I continued to work as an Orthopedic RN. I believe
it's the most strenuous type of nursing there is. I had some personal
tragedies, deaths of my Father and Niece, and divorce after 20 years of
marriage. One of our issues was that my Ex-husband had difficulty with my
illness. (I also have Ulcerative colitis, currently in remission) Well, work
became very difficult for me. I took several months off; I remarried and
added 3 more children to my household. I found an IV RN position where I
could basically work from home via computer, driving to see 4-5 patients
daily. I was doing better! I was taking Ibuprofen and applying heat nightly
for the pain and I had a pretty good year and a half.
Then I developed another sinus infection...I saw my MD on June 28,
2004. I work for my Pharmacy...so I get a discount on medications. My RX was
for Levaquin or equivalent. Because of cost considerations I went with
Tequin (400mg) daily. I took a tablet that afternoon, and another the next
morning, I was also taking Ibuprofen 600mg every 6 hours. That evening I was
still laying low with sinus issues. Lying on my couch...heating my left arm
with the heating pad...(A normal evening). All of sudden, I realized that
both of my shoulders and arms were burning, like when you bump your funny
bone combined with falling asleep. Both of my feet, up to my shins were also
asleep. As the pain continued, it seemed to only increase in my left arm. It
frightened me beyond words. I thought about going to the ER...then thought
again, it was very late...what would they be able to do to help me?
That was a sentinel moment for me... In the past I had searched the
Internet for answers (never thinking it was an antibiotic issue) and had
found none. That evening, after taking only 2 doses of Tequin, I went to my
computer. I Googled: “tequin adverse reactions”. I just sat there stunned,
as I read the information. I'd finally found the answers, after years of
searching. I didn't sleep that night. The next morning, the terrible pain
still there on the left, abating on the right, completely resolved in my
feet. I was excited; I now understood and shared the news with family and
I didn’t take any more of the Tequin and saw my MD that day June 30,
2004. I felt he was a bit reserved about my findings. Stating he'd never
heard of these side effects associated with Tequin or Levaquin. He changed
my abx to Zithromax. Over the next several weeks I had progressively
increasing pain, in my left arm, from my shoulder to fingertips. Bilaterally
my shoulders were painful to the touch, so much so that I had difficulty
wearing a bra, or a seatbelt (I wore both when I had too anyway). I was also
suffering from tinnitus intermittently, like a switch would flip in my ears.
I was having trouble hearing certain tones and couldn’t use my cell phone
without an ear piece to hear.
I had a block of scheduled time off, so I laid low, resting as much as
possible. I found that just about anything I did would exacerbate the
symptoms. Just walking, lifting, washing my hair, folding laundry would make
it intolerable. I had difficulty falling asleep, and would awaken in pain
when I’d reposition.
August 3, 2004, I had my second EMG of my left arm, which actually
showed a slight improvement from 2 years earlier. I question those results
as the symptoms are at times worse depending on my level of activity, and by
now I know to use caution, even with the simplest movements of that arm.
August 16, 2004 I had an MRI of my cervical spine ordered by the pain
clinic physician. The plan initially was for a scalene block that would
interrupt the nerve impulse and possibly correct its hyper activity. However
the MRI showed a slight bulge to the left at C5-6, which houses the nerves
for my left arm. So instead of the block I had 2 epidural injections of
Depo-Medrol, 2 wks apart. This only exacerbated the pain down my arm and has
left me with muscle spasms across my upper back. Valium, heat and laying
flat help that.
Shortly after the MRI my Mom passed away at 80 years old. Her cause of
death was listed as “complications from a Lupus like condition”. It makes me
wonder, she’d been symptomatic since shortly after my birth in 1961. Back
then they called it Lupus, telling her she was terminal. Since then blood
tests contradicted that diagnosis.
Sept. 17, 2004 I saw a spine specialist (tops in his field, and a
professor) who reviewed my MRI and saw no nerve involvement with the bulge
and felt that my MRI was actually within normal limits…It was the first time
I actually broke down in an MD’s office. You see, with the findings of a
physical abnormality the Ortho nurse in me was thinking…hey, this can be an
easy fix…maybe it wasn’t the Quinolones after all. The term disappointment
just begins to describe my feelings. Throwing caution to the wind (I usually
get a quizzical look from MD’s when I bring up Quinolones and adverse
reactions). I began to blubber on about my journey of pain and search for
relief after taking these antibiotics. The resident (His title was Fellow,
not sure what that means) that was in the room with my MD had actually heard
about it! He said that it’s been on an exam for the last 5 years. So at
least the doctors coming up are getting some information! Though no one
seems to know how to treat it. I seem to just get sent on to the next
My next steps are to see a Chiropractor, and an MD specializing in
acupuncture. I’m also considering an herbalist to treat the tendon pain
homeopathically. I have been on medical leave since August 22, 2004. I miss
my job, my coworkers and my patients. I miss the sense of pride I feel when
I’m out there making a difference in people’s lives.
We had planned on purchasing our first home around the first of the
year. I need to get back to work in order to qualify for a mortgage. I have
had to dip into our savings to cover some of my bills. My fellow employees
have donated some of their paid time off hours, and have sent over food for
my family. I cannot say enough for the appreciation I feel toward all of
them. I am also extremely fortunate to have a very understanding family. I’m
blessed with the most supportive husband you could ever imagine.
Reading your stories here, I realize that my adverse reaction is
relatively mild compared to others. In a way I should feel fortunate, with
the knowledge that it could be far worse.
I’ve run the gamut of emotions, revisiting many. I now feel the need to
educate, and do so every chance I get. I give copies of the most recent
articles to each of the MD’s I see. I hope that new, larger, more
encompassing studies are being developed.
I recently saw in the news that Vioxx was being recalled. Vioxx, an
anti-inflammatory. It amazes me how quickly a decision was made, and that
Merck voluntarily re-called it. I wonder what if the Quinolones adverse
effects were made better known and recognized. What if true numbers were
reported? What if Quinolones weren’t the magic bullet for bio-terrorist
induced anthrax infection? It’s all so very frustrating, I feel my voice
just isn’t loud enough.